Fentanyl is an extremely potent synthetic opioid medication that is typically used to treat pain after surgery or during cancer treatment. Because fentanyl is an opioid, it is highly addictive. While most people who abuse fentanyl are not using the medicinal version of the drug, anyone taking this medication should use caution.
Unfortunately, fentanyl has become a main player in the opioid epidemic. According to the National Institute of Drug Abuse, “Deaths involving synthetic opioids other than methadone (primarily fentanyl) continued to rise with 70,601 overdose deaths reported in 2021.”
Because fentanyl overdoses are becoming so common, it’s important to be aware of the dangers of abusing this substance.
What is Illicitly Manufactured Fentanyl (IMF)?
While it is possible to abuse medicinal fentanyl, most people are coming across illicitly manufactured fentanyl (IMF). To explain, the fentanyl people are buying on the street is not the same as the substance being prescribed by doctors. Illicitly manufactured fentanyl is more dangerous because it is being created by drug dealers who do not follow regulations.
In other words, the potency of the IMF is impossible to predict. Additionally, many drug dealers are using IMF as an adulterant in a variety of drugs, causing people to accidentally overdose. According to the DEA, “Of the fentanyl-laced fake prescription pills analyzed in 2022, six out of ten now contain a potentially lethal dose of fentanyl.”
With that being said, fentanyl that you find on the street is typically lethal. Because of this, you should always avoid abusing fentanyl and be extremely careful consuming any drug, as IMF is often used to lace a wide variety of substances.
What are the Street Names for Fentanyl?
Because selling fentanyl on the street is illegal, many dealers and users use street names to refer to the substance. This prevents people from being able to determine whether they are discussing fentanyl or not. If you are worried that a loved one is abusing fentanyl, being aware of the street names can help you determine whether they require professional help.
Common street names for fentanyl include:
- China girl
- China town
- Dance fever
- Good fellas
- Great bear
- King ivory
- Murder 8
- Tango and cash
Fentanyl is often called street names like “king ivory” because it usually comes in a white powder. Additionally, many people refer to this substance as “China girl” or “Chinatown” because the chemicals used to make fentanyl come from China.
The Dangers of Abusing Fentanyl
The main risk of abusing fentanyl is experiencing a life-threatening overdose. Because IMF is so potent, you could overdose on the substance the first time you abuse it.
The signs of a fentanyl overdose include:
- Small pupils
- Slowed breathing
- Bluish-colored fingernails or lips
If someone you loved is experiencing a fentanyl overdose, contact emergency medical services immediately.
In addition to overdoses, there are long-term health risks associated with abusing fentanyl. The dangers of using fentanyl long-term include:
- Increased risk of fractures in the elderly
- Chronic and severe constipation that leads to bowel obstruction
- Breathing problems during sleep
- Heart attack and heart failure
- Immune system suppression
- Hormonal and reproductive issues
- Anxiety, depression, and other mental health issues
Because fentanyl abuse can lead to so many issues, it’s best to avoid using the substance at all costs. If you or a loved one frequently misuse fentanyl, a drug rehab program can help you learn how to maintain long-term sobriety.
How to Respond to a Fentanyl Overdose
If someone you love is addicted to fentanyl, you must know how to respond to an overdose. Fentanyl addiction typically causes people to have multiple overdoses throughout their struggle with their substance use disorder. Thankfully, there are ways to prevent fentanyl overdoses from becoming fatal.
When someone is displaying the symptoms of a fentanyl overdose, take the following steps:
- Contact 911 immediately.
- Try to wake the person up. If they do not respond, rub their breast bone with your knuckles for 5 seconds.
- Administer naloxone (Narcan) if available.
- Repeat naloxone administration after 2 to 5 minutes if the individual does not respond.
- If they are not breathing, administer CPR.
- Stay with the person until help arrives.
- Turn the person on their side to prevent them from choking.
Fentanyl overdoses are always life-threatening and can quickly become fatal without naloxone. Naloxone is an opioid overdose reversal medication that can stop someone from overdosing.
However, medical assistance is still necessary for two reasons:
- Naloxone can cause someone to enter immediate withdrawal.
- The individual can begin to overdose later on if the opioid they took was extended-release.
This means that even when naloxone (Narcan) works, you must contact emergency medical services so that they can assist the individual.
Overall, fentanyl is a very dangerous substance that can result in life-threatening overdoses and long-term health effects. Because of this, anyone who abuses the substance should seek professional drug rehab to prevent themselves from experiencing the long-term consequences of addiction. During treatment, you can receive the tools and support you need to maintain lifelong sobriety from fentanyl and other addictive substances.